Table of Contents
ISRN Neurology
Volume 2012, Article ID 851541, 27 pages
http://dx.doi.org/10.5402/2012/851541
Research Article

Interplaying Factors That Effect Multiple Sclerosis Causation and Sustenance

Enteron, Inc., 7030 Lattimore Drive, Dallas, TX 75252, USA

Received 1 November 2011; Accepted 11 December 2011

Academic Editor: B. Moreno-López

Copyright © 2012 Emanuel Calenoff. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The author hypothesized that multiple sclerosis (MS) is a humoral autoimmune disease, caused by faulty interplay between myelin-specific, dimeric IgE, specifically competing non-IgE antibodies and IgE-triggered degranulating mast cells. The principal fault was believed to be insufficient quantity of protective, specific non-IgE antibodies. Also conjectured was the possibility of an unexpected and adverse immune suppression caused by none-MS pharmaceuticals being consumed by patients for their MS or for other conditions. To test both hypotheses, a mimotopic, peptide antigen-based, serum immunoassay was developed to measure dimer-bound IgE excess among MS patients, wherein the IgE specifically complexes with two or more myelin surface epitopes at an interval of 40–100 Angstroms, a separation critical for mast cell degranulation and cell damaging effect. MS test sensitivity and specificity, when analyzing five previously untreated patients for dimeric IgE presence, was 100%. In direct comparison, twenty age- and gender-matched female and male control subjects were test negative. Analysis of 35 multiple sclerosis patients, who were concomitantly being treated with potentially immunosuppressive pharmaceuticals, appeared to show the substances’ negative effect upon MS causation, progression, or specific immunoassay performance. Therefore, MS is likely an autoimmune disease caused by IgE-mediated mast cell degranulation possibly in conjunction with immunosuppressive agents.